Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 94, NWS Duluth, MN

August 28, 2002Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 28, 2002, 9:28 PM CDT for Cass County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 9:28 PM CDT (02:28 UTC)
Expired
Aug 28, 2002, 10:15 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KDLH 290228
SVRDLH
MNC021-290315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
926 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1015 PM CDT

* AT 926 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 10 MILES WEST OF POPLAR...OR ABOUT 24 MILES
  SOUTH OF PARK RAPIDS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POPLAR AROUND 940 PM...
  LEADER AROUND 955 PM...
  PINE RIVER AROUND 1010 PM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4679 9488 4649 9498 4634 9436 4677 9438

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:45 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 28, 8:45 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
845 PM CDT WED AUG 28 2002

TSTMS THAT MOVD THRU NERN MN EARLIER...AND SOME THAT STILL ARE...
HAVE STABLIZED THE AIR. LAPS DATA SHOWS 120-200 J/KG OF NEGATIVE
CAPE OVR THE AREA. AS TSTMS MOV THRU NRN CASS CTY...DLH 88D SHOWS
THEM WEAKENING A BIT. SO IT APPEARS THAT SVR THREAT MAY BE OVR...
BUT WINDS OF 35-45 MPH ARE STILL PSBL.

WAA WILL STILL MAINTAIN TSTMS AHD OF THE SFC LOW IN WRN MN. MOIST
BNDRY LYR WILL LEAD TO MORE FOG OVR MUCH OF THE AREA AND SOME IS
STARTING EARLIER THAN LAST NIGHT. SO WELL HIT THAT A BIT HARD IN
NWRN WI AND E-C MN.

OTRW NO MAJOR CHANGES NEED ATTM ASIDE FROM TIMING OF TSTMS.

.DLH...NONE.
CS

In the hours before

Local storm report, Aug 28, 4:03 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    LEECH LAKE                MN   0.88 IN HAIL
08/28/02   CASS                           HAIL COVERED GROUND

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.